Kansas, 2009Flash Flood and Hail in Kansas, June 1 to 2, 2009
June 1 to 2, 2009 · NWS TOP · 8 events in 4 counties and zones
Severe thunderstorms developed and produced hail and damaging winds across parts of northeast Kansas. Reports of flooding also occurred.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms developed and produced hail and damaging winds across parts of northeast Kansas. Reports of flooding also occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 31, 10:52 PM CST, 2 hours 37 minutes earlier.
Area forecast discussion, May 31, 10:52 PM CST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1152 PM CDT SUN MAY 31 2009
.UPDATE...
UPDATED FOR 06Z AVIATION.
&&
.DISCUSSION...
SEE PREVIOUS DISCUSSION.
&&
.AVIATION...
INITIALLY A WIND FORECAST WITH LLWS CONCERNS INITIALLY FOLLOWED BY
BREEZY AFTERNOON CONDITIONS. SOUNDINGS RATHER ABRUPT INCREASE TO
45KTS AROUND 1KFT THROUGH THE OVERNIGHT HOURS AS LLJ INCREASES.
SOUTHWEST WINDS TOMORROW BECOME SOUTH AND HAVE ADDED CB FOR NEARBY
STORMS LATE IN THE PERIOD. 67
&&
.PREV DISCUSSION... /ISSUED 319 PM CDT SUN MAY 31 2009/
DISCUSSION...
RECENT WATER VAPOR IMAGERY SHOWING THE SLOW MOVING UPPER WAVE MAKING
ITS WAY EAST THROUGH ARIZONA WITH A DYING MESOSCALE CONVECTIVE
VORTEX PUSHING ENE INTO SOUTHERN NEBRASKA. MID CLOUD ASSOCIATED WITH
THE LATTER WAS OVER THE HEART OF THE CWA AT 19Z. AFTER MORNING
DEW POINTS IN THE 40S BEHIND SATURDAYS WEAK BOUNDARY...SOUTHERLY FLOW
HAS RETURNED TO THE AREA WITH MORE TYPICAL LATE MAY MOISTURE VALUES.
WARM AIR ADVECTION OVER THE OLD BOUNDARY HELPED SPARK THE OVERNIGHT
CONVECTION...WITH ITS CLOUD REMNANTS NOW OVER SOUTHERN MISSOURI.
COLD FRONT AT 850MB ASSOCIATED WITH A SOUTH CENTRAL CANADIAN UPPER
WAVE WAS INTO THE NORTHWESTERN HIGH PLAINS AT 12Z...WITH 19Z
OBJECTIVE ANALYSIS PUTTING IT THROUGH SOUTHWEST SOUTH DAKOTA.
NORTHERN PLAINS BOUNDARY WILL PUSH FARTHER SOUTH AND EAST TOWARD
KANSAS TONIGHT AS THE CANADIAN WAVE CONTINUES EAST. NOT EXPECTING
WIDESPREAD CONVECTION ALONG IT AS 18Z OMAHA SOUNDING SHOWS VERY DRY
LOW LEVEL AIRMASS...BUT INCREASING LOW LEVEL JET INTO THE BOUNDARY
GIVES ONE PAUSE FOR REMOVING PRECIPITATION CHANCES OVER FAR NORTHERN
AREAS. THE LOW LEVEL JET WILL HELP KEEP TEMPS UP...WITH MID-UPPER
60S LIKELY.
WNW UPPER FLOW WILL PUSH THE BOUNDARY TO ALONG THE MO/IA BORDER BY
LATE AFTERNOON MONDAY WITH MOISTURE POOLING ALONG IT. SURFACE LOW
PRESSURE WILL ALSO DEEPEN ALONG THE CO/KS BORDER. STORMS ARE LIKELY
TO DEVELOP IN THE FORMER AREA...AND COULD DEVELOP IN THE LATTER AS
WELL...WITH NORTHERN AND POSSIBLY WESTERN AREAS AFFECTED AS THE
AFTERNOON PASSES. INSTABILITY IN THE AGAIN WARM AND INCREASINGLY MOIST
AIRMASS...BUT SHEAR WILL BE QUITE WEAK...POSSIBLY SUPPORTING A PULSE
SEVERE THREAT.
65
TUESDAY THROUGH SUNDAY...
SURFACE LOW PRESSURE EXPECTED TO BE CENTERED IN WESTERN
KANSAS...WITH THIS FORECAST AREA LIKELY IN THE WARM SECTOR AND WARM
FRONT EXPECTED TO BE VERY NEAR I-80 TUESDAY MORNING. ALTHOUGH THERE ARE
SLIGHT TIMING ISSUES...NAM...GFS...AND EC ALL INDICATE VIGOROUS CONVECTION
ALONG WARM FRONT MOVING SOUTHEAST INTO THIS AREA EARLY TUESDAY
MORNING. WE MAY ACTUALLY HAVE CONVECTION EARLIER IF LOW LEVEL JET
CAN PRODUCE LIFT THROUGH WARM ADVECTION. LIKELY SCENARIO IS FOR
MOST CONVECTION TO BE ALONG THE FRONT AND WILL MOVE SOUTH INTO LLJ.
THIS APPEARS TO BE A VERY SLOW SYSTEM AND AM INTERESTED IN HOW
MUCH RAIN IT MAY PRODUCE. MODEL SOUNDINGS INDICATE A VERY DEEP
WARM CLOUD LAYER WITH PWATS NEARLY 1.8 INCHES. COULD SEE SOME
SIGNIFICANT AMOUNTS IF LLJ CAN CONTINUE TO PROVIDE ENOUGH
MOISTURE. LOOKS LIKE MOST THUNDERSTORMS WILL END BY EARLY
WEDNESDAY MORNING...AND SUBSIDENCE BEHIND SYSTEM COULD LET AREA
CLEAR OUT RATHER QUICKLY. EVEN WITH THIS...NORTHEASTERLY WINDS
BEHIND FRONT WILL LIMIT MIXING AND EXPECT WEDNESDAY TO BE 5 TO 10
DEGREES BELOW NORMAL FOR HIGH TEMPERATURES.
DRY FORECAST FOLLOWS UNTIL RATHER DEEP SYSTEM TRANSITS THE
NORTHERN PLAINS OF THE U.S. ON FRIDAY. COLD FRONT TRAILING THIS
SYSTEM WILL BE NEXT FOCUS FOR CONVECTION LATER FRIDAY THROUGH THE
WEEKEND. NOT LIKELY TO SEE MORE THAN 6 TO 12 HOURS OF CONVECTION
WITH THIS TRANSITORY FRONT...BUT TIMING IS RATHER DIFFICULT THAT
FAR OUT. THUS...WENT MOSTLY WITH THE HPC BROAD BRUSH SOLUTION OF
LOW CHANCE POPS THROUGH SUNDAY.
&&
.TOP WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, May 31, 4:00 AM CST, 21 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
500 AM CDT SUN MAY 31 2009
KSZ008>012-020>024-026-034>040-054>056-058-059-011000-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
500 AM CDT SUN MAY 31 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE OVERNIGHT TONIGHT ACROSS FAR
NORTHERN KANSAS...GENERALLY NORTH OF A LINE FROM CONCORDIA TO
HOLTON.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS CHANCES WILL INCREASE FOR MONDAY NIGHT THROUGH
TUESDAY NIGHT. THE BETTER CHANCES WILL BE TUESDAY AFTERNOON AND
TUESDAY NIGHT AS A WEAK FRONT PUSHES SOUTH. LOCALLY HEAVY RAINFALL
COULD CAUSE SOME PROBLEMS. THUNDERSTORMS COULD LINGER OVER EAST
CENTRAL KANSAS ON WEDNESDAY.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY THROUGH SATURDAY
OVER THE ENTIRE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD NOT BE NEEDED TODAY OR TONIGHT.
WOLTERS
Event by event
5 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Flash Flood, Republic
- When
- June 1, 1:29 AM CST to 2:29 AM CST
- Where
- Republic County, 4.16 mi NW of Talmo to 4.76 mi NW of Talmo
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 39.749, -97.626
Slow moving thunderstorms produced heavy rains and flash flooding across parts of Republic county. An estimated 3 feet of water over old Hwy 81 near Timber Road.
Thunderstorm Wind, Nemaha
- When
- June 1, 2:40 PM CST
- Where
- Nemaha County, 4.15 mi S of Centralia
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.670, -96.130
Two sheds blown onto their roofs and moved up to 20 feet through wire fence. TV antenna also snapped and blown about 60 feet.
Hail, Republic
- When
- June 1, 3:43 PM CST
- Where
- Republic County, 2.12 mi W of Cuba
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.800, -97.490
Ground covered by quarter sized hail.
Hail, Republic
- When
- June 1, 3:52 PM CST
- Where
- Republic County, 0.53 mi W of Cuba
- Measured
- 0.88 in hail
- Reported by
- COOP Observer
- Coordinates
- 39.800, -97.460
Hail, Marshall
- When
- June 1, 6:03 PM CST
- Where
- Marshall County, 3.61 mi NNE of Home
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.880, -96.500
Hail, Republic
- When
- June 1, 6:35 PM CST
- Where
- Republic County, 5.3 mi W of Republic
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.920, -97.920
Hail, Pottawatomie
- When
- June 1, 7:54 PM CST
- Where
- Pottawatomie County, 2.54 mi ENE of Fostoria
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.450, -96.480
Hail was the size of pennies and dimes.
Thunderstorm Wind, Republic
- When
- June 2, 4:30 AM CST
- Where
- Republic County, 0.69 mi S of Agenda
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.710, -97.430
Eight inch tree limb downed from strong winds.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in North Dakota, June 1 to 30, 2009$6.0 million · 3 events
- Wildfire and Hail in California, June 1 to 30, 20091 injured · $2.0 million · 1.25 in hail · 11 events
- Hail and Damaging Winds in Texas, June 1 to 2, 2009$3.0 million · 1 in hail · 6 events
- Drought in Texas, June 1 to 30, 2009$2.5 million · 3 events
- Hail in Nebraska, June 1, 2009$1.1 million · 0.88 in hail · 3 events
- Hail in Kansas, June 1, 2009$585,000 · 1.75 in hail · 8 events
- Lightning Strike in South Carolina, June 1, 2009$400,000 · 1 event
- Damaging Winds in Indiana, June 1, 2009$285,000 · 60 kt wind · 7 events
- Tornado and Flash Flood in Illinois, June 1, 2009$225,000 · EF0 · 11 events
- Hail and Damaging Winds in Ohio, June 1, 2009$103,000 · 1.25 in hail · 15 events
- Flash Flood and Hail in Illinois, June 1, 2009$51,000 · 1.75 in hail · 28 events
- Flash Flooding and Hail in Indiana, June 1, 2009$71,000 · 1.5 in hail · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 176619, 176617, 176612, 176613, 176614, 176615, 176616, 176618.